Parents try to keep their children healthy and feeling well. But, your child will still come to you from time to time with an upset stomach. Nausea can occur with or without vomiting or diarrhea. It can be caused by eating contaminated foods, catching a viral or bacterial infection, having motion sickness and undergoing through chemotherapy. Nausea also is a side effect of several medications. Regardless of the cause, it can make your child feel miserable, but you can take action to make your child feel better.
Video of the Day
Ensure your child gets plenty of rest. In some cases, lying down for a few hours is all your child needs to feel better.
Sip small amounts of clear fluids, such as water, non-caffeinated sodas and broths. If your child takes large gulps of liquid, the stomach will quickly expand and make the nausea worse.
Eat ice chips until the stomach settles. Avoid solid foods since this can make the nausea worse, especially if your child is vomiting or has diarrhea. If your child is vomiting, do not give solids for at least six hours. Once your child's stomach is feeling better, gradually introduce bland foods that are easy to digest, such as crackers, toast and bananas.
Have your child drink oral rehydration solutions if nausea is accompanied by diarrhea or vomiting. This will keep your child from becoming dehydrated. Water cannot replace the lost electrolytes in children.
Avoid giving your child dairy, fatty, spicy or salty foods until the nausea symptoms have disappeared. These types of food can irritate the lining of the stomach.
Give ginger to children older than 2. Consult with your doctor to determine the appropriate amount of ginger to give your child based on his age and weight.
Avoid giving your child medication for nausea unless directed otherwise by a doctor. Nausea is commonly caused by viral gastroenteritis, so antibiotics will be useless against the symptoms. Over-the-counter acetaminophen and ibuprofen can also irritate the stomach and increase your child's nausea symptoms. Never give aspirin to children since it increases the risk of potentially fatal Reye's syndrome.